Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jan 12, 2023, 8:12 AM CST for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2023, 8:12 AM CST (14:12 UTC)
- Expired
- Jan 12, 2023, 8:45 AM CST
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 8:14 AM CST | TSTM WND DMG | 1 N Moulton, AL | DAMAGE REPORTED NEAR HWY 24 AND CR 157. POSSIBLE TORNADO. |
| Jan 12, 8:35 AM CST | TSTM WND DMG | 4 Nnw Decatur, AL | MULTIPLE REPORTS OF DAMAGE NEAR LINDE RD. AND AL-20. |
| Jan 12, 8:36 AM CST | TSTM WND DMG | 3 Nw Decatur, AL | NUMEROUS TREES DOWN NEAR GORDON TERRY RD/BELTLINE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 6:59 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted.
691
WFUS54 KHUN 121412
TORHUN
ALC079-083-103-121445-
/O.NEW.KHUN.TO.W.0002.230112T1412Z-230112T1445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
812 AM CST Thu Jan 12 2023
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
South central Limestone County in north central Alabama...
Northwestern Morgan County in north central Alabama...
Southern Lawrence County in northwestern Alabama...
* Until 845 AM CST.
* At 811 AM CST, a severe thunderstorm capable of producing a tornado
was located over Moulton, moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Decatur and Trinity around 830 AM CST.
Other locations impacted by this tornadic thunderstorm include
Chalybeate Springs, Hillsboro, Neel, Caddo, Basham, Wren,
Landersville and Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3440 8739 3454 8745 3473 8705 3446 8687
TIME...MOT...LOC 1411Z 243DEG 42KT 3451 8730
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
122 follow-up statements
044
WWUS54 KHUN 121423
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
823 AM CST Thu Jan 12 2023
ALC079-083-103-121445-
/O.CON.KHUN.TO.W.0002.000000T0000Z-230112T1445Z/
Limestone AL-Morgan AL-Lawrence AL-
823 AM CST Thu Jan 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM CST FOR SOUTH
CENTRAL LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL LAWRENCE
COUNTIES...
At 822 AM CST, a severe thunderstorm capable of producing a tornado
was located near Trinity, or 9 miles west of Decatur, moving
northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Emergency Management and weather spotters reported a funnel
cloud in Moulton.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Decatur and Trinity around 830 AM CST.
Other locations impacted by this tornadic thunderstorm include Neel,
Caddo, Basham, Chalybeate Springs and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3445 8726 3458 8735 3473 8705 3446 8687
TIME...MOT...LOC 1422Z 243DEG 42KT 3457 8716
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
12908
WWUS54 KHUN 121429
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
829 AM CST Thu Jan 12 2023
ALC079-083-103-121445-
/O.CON.KHUN.TO.W.0002.000000T0000Z-230112T1445Z/
Limestone AL-Morgan AL-Lawrence AL-
829 AM CST Thu Jan 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM CST FOR SOUTH
CENTRAL LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL LAWRENCE
COUNTIES...
At 829 AM CST, a severe thunderstorm capable of producing a tornado
was located over Trinity, or near Decatur, moving northeast at 50
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Emergency Management and weather spotters reported a funnel
cloud northeast of Moulton.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Limestone, northwestern Morgan and east central
Lawrence Counties, including the following locations... Caddo and
Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3450 8718 3463 8726 3473 8705 3456 8694
TIME...MOT...LOC 1429Z 243DEG 42KT 3461 8707
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 6:04 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 12, 6:04 AM CST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 604 AM CST Thu Jan 12 2023 ...New AVIATION... .NEAR TERM... (Today) Issued at 328 AM CST Thu Jan 12 2023 Bottom line up front and changes since last forecast package: - A line of strong to severe storms will move across the TN Valley this morning into early this afternoon. - Timing remains the same: arriving ~8am in NW AL, exiting NE AL ~2pm - Updates to SPC outlooks: Slight risk now covers all of NW AL, far NE AL is now clipped by an Enhanced. - Large hail is now a hazard with this line. Other hazards include damaging winds and tornadoes. - Wind Advisory for the entire CWA has been issued for 7am-4pm Today as non convective wind gusts could reach 35mph. - COLD air and some lingering precip chances behind the cold front on Friday could result in a little bit of snow for mainly portions of southern middle TN and NE AL. Other locations will see flurries or very minor accumulations. Currently, we have low cloud ceilings with temps in the low 60...you read that right, in the 60s before dawn in mid January thanks to strong WAA from breezy southwesterly winds. These winds will pick up this morning into this afternoon to 15-25mph sustained and gusts up to 35mph or slightly higher, thus a Wind Advisory has been issued (7am-4pm). Beyond the non convective wind gusts, a line of strong to severe storms will be moving in this morning, intensifying as it slides east, and quickly exit by this afternoon. A sfc low in MO/AR will deepen as it lifts into the OH Valley today, pulling a strong cold front with it. Dewpoints have been able to creep up around 60 degrees and daytime highs will encroach 70 degrees ahead of the arrival of the front. The best moisture will remain to our south today. The strong wind field with this system will create breezy non convective winds as previously mentioned and a LLJ +50ks. With this line will be moving fairly quickly, QPF still remains below an inch, reducing any flooding concerns. Shear remains high with 0-3km of 30-40kts and 0-6km bulk shear 60-70kts. The latest forecast soundings are now showing some lower level winds backing, enhancing hodographs thus the potential for a tornado. Low level lapse rates continue to steepen (7-8 degrees C/km) along with the amount of available CAPE (SBCAPE: 300-900J/kg), thus we have included large hail as a hazard for today and SPC has included us in a 15% for hail. Models remain consistent in timing, still expecting the storms to exit NE AL ~2pm. There may be a small break after the line of storms before a secondary line of showers and storms that develops along the cold front itself moves through. Not expecting much with that second batch. && .SHORT TERM... (Tonight through Friday night) Issued at 328 AM CST Thu Jan 12 2023 The Wind Advisory expires at 4pm today, however winds will remain breezy overnight. These northwesterly winds will usher in much colder air behind the front. Enjoy the warm ahead of this front as temps will tank tonight into the low/mid 30s and only warm up into the upper 30s to lower 40s on Friday with lows below freezing Friday night. As low level wrap around moisture brushes the TN Valley, we could see flurries to light snow. Light snow accumulations less than an inch are possible mainly for portions of southern middle TN and NE AL. Everyone else will see flurries or very light accumulations. Unlike the last time we had snow, our temps have been well above freezing, so the ground temps should be warm enough to melt snow. Of course elevated surfaces like bridges/overpasses will freeze faster/easier so use caution. && .LONG TERM... (Saturday through Wednesday) Issued at 328 AM CST Thu Jan 12 2023 Chilly conditions to round out the week continue Saturday, as high pressure over the regions controls the weather. After a chilly night with lows in the mid 20s, not as chilly on Sat is forecast with highs rising into the mid 40s. NW winds in the morning could be a bit brisk in the 10-20 mph range, especially higher terrain in the morning but should subside all areas in the evening. Similarly cold conditions are forecast Sat night with lows in the mid/upper 20s. Surface high pressure that has been controlling the weather will move east of the region Sunday. A return southerly flow and more sun than clouds should help high temperatures rise into the mid 50s, with southerly winds 5-10 mph. Not as cool for Sun night as warmer air settles over the region. Lows should range from the lower 30s NE Alabama to lower 40s NW Alabama. For Martin Luther King Day / Monday, clouds return, in advance of another system nearing from the west. This next system (a part of the Atmospheric River that's been impacting the western states as of late) will also bring chances of showers to the Tennessee Valley, especially in the afternoon over areas west of I-65. A bit warmer with highs in the mid/upper 50s. Numerous showers are forecast Mon night, as deepest moisture from the system moves over the area. Overall instability and shear looks too low to add thunder. Showers should taper off from west to east on Tuesday, as this system exits to the east. A frontal boundary with this system should remain north of the area, helping even warmer conditions be realized, with highs rising into the low/mid 60s. A stormy zonal flow continuing across the western CONUS will make for an unsettled week. Yet another system in this seemingly endless parade of storms will bring more chances of showers to the Tennessee Valley late Tue night into Wednesday. Continued mild to warm for mid January continues as well. Lows Mon/Tue night will range in the mid 40s to around 50, and highs Tue/Wed in the low/mid 60s. Normal temperatures this time of year are around 52/34. && .AVIATION... (12Z TAFS) Issued at 603 CST Thu Jan 12 2023 MVFR CIGS have already started to stream in this morning. A line of strong to severe storms will push though this morning between 13-17Z at MSL and 15-19Z at HSV brining a reduction of VIS and CIGs along with the threat of damaging winds, hail and tornadoes. Amendments and AWWs will be needed as it moves through. Outside of thunderstorms, SW winds will be gusting up towards 30kts through the day and remaining elevated overnight but more W/NW. Expecting a break in the storms after the main line goes through with a few additional shower/storms expected around 0Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 4 PM CST this afternoon for ALZ001>010-016. TN...Wind Advisory until 4 PM CST this afternoon for TNZ076-096-097. && NEAR TERM...JMS SHORT TERM....JMS LONG TERM....RSB AVIATION...JMS
In the hours before
Special weather statement, Jan 12, 7:11 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
711 AM CST Thu Jan 12 2023
ALZ001-002-121400-
Lauderdale AL-Colbert AL-
711 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of central Lauderdale
and central Colbert Counties through 800 AM CST...
At 710 AM CST, Doppler radar was tracking a strong thunderstorm near
Midway, or near Iuka, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Waterloo and Malone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.
&&
LAT...LON 3488 8810 3501 8796 3500 8767 3474 8742
3461 8814
TIME...MOT...LOC 1310Z 235DEG 48KT 3473 8812
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:26 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 19 hr |
| Jan 12, 7:11 AM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 49 min |
| Jan 12, 7:14 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 31 min |
| Jan 12, 7:44 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 31 min |
| Jan 12, 7:48 AM CST | Tornado Warning | HUN | Franklin, Lawrence | 27 min |
| Jan 12, 8:27 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 33 min |
| Jan 12, 8:35 AM CST | Tornado Warning | HUN | Limestone, Madison, Morgan | 25 min |
| Jan 12, 8:54 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Marshall, Morgan | 36 min |
| Jan 12, 8:57 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 22 min |
| Jan 12, 9:18 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 27 min |
| Jan 12, 9:20 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Jan 12, 9:42 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 33 min |
| Jan 12, 9:43 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 16 min |
| Jan 12, 9:56 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 34 min |
| Jan 12, 10:00 AM CST | Tornado Warning | HUN | DeKalb, Jackson | 30 min |
| Jan 12, 10:18 AM CST | Special Weather Statement | HUN | Marshall | 27 min |
| Jan 12, 12:53 PM CST | Special Weather Statement | HUN | Lawrence | 37 min |
| Jan 12, 1:00 PM CST | Special Weather Statement | HUN | Lauderdale | 30 min |
| Jan 12, 1:24 PM CST | Special Weather Statement | HUN | Limestone | 36 min |
| Jan 12, 1:47 PM CST | Special Weather Statement | HUN | Limestone, Madison | 43 min |
| Jan 12, 2:02 PM CST | Severe Thunderstorm Warning | HUN | Madison | 28 min |
| Jan 12, 2:41 PM CST | Special Weather Statement | HUN | Jackson, Madison | 49 min |
| Jan 12, 3:00 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Jan 12, 3:28 PM CST | Special Weather Statement | HUN | Jackson | 47 min |
| Jan 12, 3:33 PM CST | Special Weather Statement | HUN | Marshall | 42 min |
| Jan 12, 3:43 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 32 min |
| Jan 12, 4:13 PM CST | Special Weather Statement | HUN | DeKalb | 32 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.